FDA also notes that there are risks of overdose with these products. It attributes these risks to:
- Confusion about multiple formulations and concentrations in pediatric products;
- Administration of two products containing acetaminophen at the same time;
- Information on the concentration of acetaminophen in a product not being prominent enough on labels;
- The units of measurement for doses are inconsistent and/or confusing;
- No delivery device being included with the product; and
- Delivery devices that are poorly designed.
The guidance includes recommendations for product concentration, labels and labeling, and drug delivery. The recommendation for product concentration is that single-ingredient acetaminophen products should have a concentration of 160mg of acetaminophen per 5 milliliters. There are several recommendations of labels and labeling. One such recommendation is that all dosing directions should be provided only in milliliters (mL). The recommendations also apply to the use of ages, use of images of children, use of the word “new” and images of the delivery device on labels. For example, if the image of a child is used on the packaging, the child must be representative of the age group for which the product is intended. Another example is that if the word “new “ is used, the label must specific what is new about the product, and that statement cannot be used for more than six months.
Several recommendations are also made regarding drug delivery. It recommends that a dosage delivery device, such as a dosing cup or oral syringe, be included in the packaging and the measurements for those devices are in milliliters to match the dosing instructions on the label. FDA also encourages manufacturers to be innovative in creating new delivery devices or other means of reducing accidental ingestion of acetaminophen.
CALL 866-709-0505 OR CONTACT US ONLINE FOR A FREE, CONFIDENTIAL CONSULTATION.
The guidance comes as part of an initiative by FDA to reduce the risk of acetaminophen-related liver injury with both over-the-counter and prescription drugs containing acetaminophen. Acetaminophen is a hepatotoxin, which means that it can cause damage to the liver. Injuries to the liver that are caused by acetaminophen use include acute liver failure, which can require a liver transplant or even lead to death.
If you or a loved one has been harmed by acetaminophen, please contact us today online or by calling (866) 709-0505. All consultations with one of our experienced pharmaceutical attorneys are completely free and confidential.